Tennessee, 2012

Flash Flood in Tennessee, March 16, 2012

March 16, 2012 · NWS MEG · 1 event in 1 county or zone

A mesoscale convective system pushed south out of Missouri and into the Mid-South during the early morning hours of March 16, 2012. The complex of thunderstorms moved very slowly across the Memphis Metropolitan area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A mesoscale convective system pushed south out of Missouri and into the Mid-South during the early morning hours of March 16, 2012. The complex of thunderstorms moved very slowly across the Memphis Metropolitan area. Very heavy rain resulted in flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 16, 5:46 AM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Mar 16, 5:46 AM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
646 AM CDT FRI MAR 16 2012

.UPDATE...

UPDATED TO MAKE SOME SIGNIFICANT CHANGES TO THE FORECAST AND GRIDS
FOR TODAY. MESOSCALE CONVECTIVE SYSTEM SAGGING SOUTHWARD THROUGH
NORTHEAST AR AND WEST TN HAS NOT SHOWN MUCH SIGN OF ABATING.
ELEVATED INSTABILITY HAS DECREASED SLIGHTLY BUT REMAINS HIGH IN
ADVANCE OF THE SYSTEM WITH VALUES AROUND 2000 J/KG. AN OUTFLOW
BOUNDARY IS APPROACHING MEMPHIS FROM THE NORTH AND IS JUST SOUTH OF
JACKSON. A FAIRLY GOOD COLD POOL HAS DEVELOPED BEHIND THE BOUNDARY
WITH TEMPERATURES IN THE UPPER 50S AND LOWER 60S. WINDS ALONG AND
JUST NORTH OF THE BOUNDARY TURN TO THE NORTH AND INCREASE TO SPEEDS
BETWEEN 10 AND 15 MPH WITH HIGHER GUSTS POSSIBLE. NOW THINK THE
BOUNDARY AND ASSOCIATED SHOWERS AND THUNDERSTORMS WILL CONTINUE
SOUTHWARD AFFECTING THE MEMPHIS AREA THIS MORNING AND MOVING INTO
THE SOUTHERN REACHES OF NORTH MS INCLUDING TUPELO BY LATE MORNING
AND EARLY AFTERNOON. RAINFALL MAY BE LOCALLY HEAVY WITH THE
SHOWERS AND THUNDERSTORMS. WITH DAYTIME HEATING...SEEMS THE BEST
CHANCE FOR SEVERE MAY BE AHEAD OF THE BOUNDARY LATE THIS MORNING
AND AFTERNOON ACROSS EAST CENTRAL AR AND NORTH MS. RAIN IS
BEGINNING TO DIMINISH WITH THE SYSTEM FROM THE NORTH ACROSS THE
EXTREME NORTHERN PORTIONS OF NORTHEAST AR AND WEST TN...AND THE MO
BOOTHEEL. THIS TREND OF THE PRECIP ENDING FROM THE NORTH WILL ALSO
CONTINUE THIS MORNING. LOWERED MAXIMUM TEMPERATURES A COUPLE OF
DEGREES FOR TODAY...BUT STILL THINK CONDITIONS WILL BE
UNSEASONABLY WARM ACROSS MUCH OF THE AREA THIS AFTERNOON AS THE
MESOSCALE CONVECTION SYSTEM MOVES SOUTHWARD AND WINDS FURTHER
UPSTREAM BEHIND IT TURN BACK TO THE SOUTHWEST.

12Z AVIATION DISCUSSION ADDED BELOW.

JCL

&&

.DISCUSSION... /ISSUED 447 AM CDT FRI MAR 16 2012/

A MESOSCALE CONVECTIVE SYSTEM HAS BEEN GRADUALLY SAGGING INTO THE
MIDSOUTH FROM THE NORTHWEST OVERNIGHT. WIDESPREAD SHOWERS AND
THUNDERSTORMS EXTENDED FROM PORTIONS OF NORTHEAST AR ACROSS THE MO
BOOTHEEL INTO NORTHWEST TN. SOME LOCATIONS IN DUNKLIN COUNTY MO
LIKELY RECEIVED AT LEAST 3 INCHES OF RAIN BASED ON RADAR AND A
REPORT UPSTREAM IN SOUTHEAST MO. AN OUTFLOW BOUNDARY AT THE
SURFACE EXTENDED JUST AHEAD OF THE SHOWERS AND THUNDERSTORMS WITH
GUSTY NORTHERLY WINDS ALONG AND JUST BEHIND THE BOUNDARY.
SATELLITE TOPS CONTINUE TO COOL IN PULSES AS THE SYSTEM SAGS
SOUTHWARD...INDICATIVE OF THE VERY UNSTABLE AIR ALOFT THE SYSTEM
IS ENCOUNTERING. MESOSCALE ANALYSIS SHOWS ELEVATED MOST UNSTABLE
CAPES IN ADVANCE OF THE SYSTEM BETWEEN 2000 AND 3500 J/KG. A WARM
AND MOIST ATMOSPHERE EXISTS SOUTH OF THE SURFACE BOUNDARY WITH
TEMPERATURES AND DEW POINTS IN THE 50S AND 60S.

A DIFFICULT FORECAST FOR TODAY. THINK SHOWERS AND THUNDERSTORMS
WILL CONTINUE TO SAG SLOWLY SOUTHWARD THROUGH PORTIONS OF WEST TN
AND NORTHEAST AR EARLY THIS MORNING WITH LOCALLY HEAVY RAIN.
RECEIVED A REPORT OF 1/2 INCH HAIL THAT COVERED THE GROUND EARLY
THIS MORNING FIVE MILES WEST OF HUMBOLDT TN. SMALL HAIL IS POSSIBLE
WITH ADDITIONAL THUNDERSTORMS EARLY THIS MORNING. CURRENT THINKING
IS THAT THE MESOSCALE CONVECTIVE SYSTEM WILL WEAKEN SOME BY
SUNRISE AS IT UNDER GOES THE NORMAL DIURNAL CYCLE...ALTHOUGH THIS
IS QUESTIONABLE CONCERNING THE UNSTABLE ATMOSPHERE IT IS
ENCOUNTERING. REGARDLESS...THINK THE OUTFLOW BOUNDARY WILL REFIRE
WITH DAYTIME HEATING AS IT LIES ACROSS THE MIDSOUTH TODAY. MODELS
ALSO INDICATE A WEAK UPPER LEVEL DISTURBANCE PUSHING INTO THE
REGION. THUS THINK SCATTERED THUNDERSTORMS WILL OCCUR ACROSS THE
ENTIRE REGION TODAY. WITH A VERY UNSTABLE ATMOSPHERE IN PLACE...A
FEW SEVERE THUNDERSTORMS ARE POSSIBLE WITH LARGE HAIL AND DAMAGING
WIND. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. MAXIMUM
TEMPERATURES WILL BE TRICKY WITH THE THE SHOWERS AND
THUNDERSTORMS...BUT THE FORECAST IS FOR UPPER 70S AND LOWER 80S
WHICH IS WELL ABOVE NORMAL FOR THIS TIME OF THE YEAR.

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE INTO SATURDAY WITH VERY
WARM CONDITIONS. THE UPPER FLOW WILL TURN MORE FROM WESTERLY TO
SOUTHWESTERLY ACROSS THE MIDSOUTH AS AN UPPER LEVEL TROUGH DIGS
INTO THE WESTERN UNITED STATES. A SHORT WAVE EMBEDDED IN THE
SOUTHWEST FLOW ALOFT WILL TRACK FROM THE SOUTHERN PLAINS INTO MO
AND THE MIDDLE MS RIVER VALLEY HELPING TO SPARK ADDITIONAL SHOWERS
AND THUNDERSTORMS ACROSS THE MIDSOUTH.

BY SUNDAY...UPPER LEVEL RIDGING IS FORECAST TO STRENGTHEN ACROSS
THE MIDSOUTH AS THE UPPER LEVEL TROUGH TO THE WEST CONTINUES TO
DEEPEN AND MOVE INTO THE ROCKIES. THE ATMOSPHERE ACROSS THE
MIDSOUTH IS FORECAST TO DRY SOMEWHAT. CAN NOT RULE OUT A FEW
THUNDERSTORMS SUNDAY DUE TO DAYTIME HEATING...BUT THE CHANCE IS
TOO SLIM TO MENTION IN THE FORECAST. TEMPERATURES SUNDAY WILL
CLIMB INTO THE LOWER AND MIDDLE 80S...ABOUT 20 DEGREES ABOVE
NORMAL. MOSTLY RAINFREE WEATHER IS FORECAST TO CONTINUE MONDAY AS
THE UPPER LEVEL RIDGE MOVES SLOWLY TO THE EAST.

BY LATE TUESDAY AND TUESDAY NIGHT...THE UPPER LEVEL TROUGH WILL
CONTINUE TO DEEPEN AS IT MOVES INTO THE SOUTHERN PLAINS. THIS
TROUGH IS FORECAST TO GRADUALLY EVOLVE INTO A STRONG CLOSED UPPER
LEVEL THAT MOVES OVER OR CLOSE TO THE MIDSOUTH THE MIDDLE AND END OF
NEXT WEEK. THERE IS SOME SLIGHT TIMING DIFFERENCES BETWEEN THE GFS
AND ECMWF. AS THIS SYSTEM APPROACHES THE MIDSOUTH FROM THE
WEST...A BAND OF WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS
WILL SPREAD INTO THE REGION. A FEW STRONG TO SEVERE THUNDERSTORMS
MAY OCCUR AHEAD OF THE SYSTEM BUT THIS IS DIFFICULT TO DETERMINE
WITH MUCH CONFIDENCE. HEAVY RAIN COULD BE A PROBLEM WITH THE
ASSOCIATED SURFACE FRONT MOVING SLOWLY THROUGH THE AREA AND
POSSIBLY STALLING ACROSS PORTIONS OF THE MIDSOUTH. RAIN AND CLOUDS
WILL HOLD TEMPERATURES DOWN SOME BY THE MIDDLE OF NEXT WEEK.

JCL

&&

.AVIATION...

12Z TAF CYCLE

AN ORGANIZED MESOSCALE CONVECTIVE SYSTEM IS ONGOING EARLY THIS
MORNING ALONG AND NORTH OF I-40. THIS COMPLEX HAS AN ORGANIZED
COLD POOL SO IT IS EXPECTED TO CONTINUE TREKKING SOUTH THROUGH AT
LEAST MID MORNING. WHILE THESE SYSTEMS USUALLY DIE BY MID
MORNING...THIS ONE MAY CONTINUE SOUTH AND ACTUALLY INTENSIFY
ACROSS NORTHERN MISSISSIPPI AS INSTABILITY RECOVERS LATER THIS
MORNING. THUS...MENTIONED PREVAILING THUNDERSTORMS IN ALL OF THE
MIDSOUTH TAF SITES AT SOME POINT THIS MORNING...GRADUALLY ENDING
FROM NORTH TO SOUTH. ADDITIONAL STORMS MAY FIRE THIS
AFTERNOON...BUT THE POTENTIAL IS TOO LOW TO MENTION DUE TO THE
RELATIVELY HIGH LIKELIHOOD THAT THIS MCS WILL LEAVE BEHIND A
STABLE AIRMASS THAT TYPICALLY DOES NOT NOT EASILY RECOVER.

GUSTY NORTHEAST WINDS HAVE BEEN OBSERVED BEHIND AN OUTFLOW
BOUNDARY APPROXIMATELY 10 MILES SOUTH OF THE THUNDERSTORM
ACTIVITY. NORTHEAST WINDS WILL VEER EASTERLY AND EVENTUALLY
SOUTHEASTERLY AS THE MCS PUSHES THROUGH. BY AFTERNOON...SOUTHWEST
WINDS ARE EXPECTED AGAIN.

BORGHOFF

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  79  65  82  65 /  70  20  30  20
MKL  78  59  81  59 /  70  20  30  30
JBR  78  63  79  62 /  60  20  40  30
TUP  81  59  83  59 /  60  20  20  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Mar 16, 4:01 AM CST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
501 AM CDT FRI MAR 16 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-171100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
501 AM CDT FRI MAR 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE THUNDERSTORMS MAY OCCUR TODAY WITH LARGE HAIL AND
DAMAGING WIND. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW SEVERE THUNDERSTORMS MAY OCCUR SATURDAY WITH LARGE HAIL AND
DAMAGING WIND. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON INTO
WEDNESDAY NIGHT AHEAD OF A STRONG LOW PRESSURE SYSTEM AND SLOW
MOVING COLD FRONT. LOCALLY HEAVY RAINFALL MAY ALSO OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JCL

In the hours before

Special weather statement, Mar 16, 3:07 AM CST, 4 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
407 AM CDT FRI MAR 16 2012

TNZ020-051-052-160930-
CROCKETT TN-GIBSON TN-MADISON TN-
407 AM CDT FRI MAR 16 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 430 AM CDT FOR...

  EAST CENTRAL CROCKETT COUNTY IN NORTHWEST TENNESSEE...
  SOUTHERN GIBSON COUNTY IN NORTHWEST TENNESSEE...
  NORTH CENTRAL MADISON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER WAS LOCATED 4
MILES WEST OF HUMBOLDT AT 406 AM CDT...MOVING EAST AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CROCKETT...GIBSON AND MADISON COUNTIES...INCLUDING
LOCATIONS NEAR HUMBOLDT AND MILAN...SHOULD MONITOR THIS STORM
CLOSELY.

&&

LAT...LON 3597 8873 3570 8881 3576 8909 3595 8905
TIME...MOT...LOC 0906Z 281DEG 7KT 3584 8896

BORGHOFF
Local storm report, Mar 16, 3:10 AM CST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
410 AM CDT FRI MAR 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     HAIL             5 W HUMBOLDT            35.82N 89.00W
03/16/2012  E0.50 INCH       CROCKETT           TN   PUBLIC

            1/4 INCH TO 1/2 INCH SIZE HAIL COVERED THE GROUND AFTER
            HAILING FOR AROUND 4 MINUTES.

&&

BORGHOFF

The radar

The Memphis radar (KNQA), 25 km away, was scanning. The volume nearest the first event began at 14:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Shelby

When
March 16, 8:00 AM CST to 10:00 AM CST
Where
Shelby County, 1.34 mi SW of Cordova to 0.9 mi ENE of Ellendale
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
35.134, -89.793

Very heavy rain resulted in flash flooding across parts of Memphis and Bartlett. Range Line Road and the intersection of North Watkins and Signal Street in Frayser were flooded. The intersections of Parkview and Raleigh Lagrange in Raleigh were also flooded. In Downtown Memphis a storm drain pipe burst due to excessive rainfall and flooded the basement of a courthouse on Adams Avenue. A little further to the east the intersection of Vollintine Avenue and Hawthorne Street in Midtown was impassable due to high water. Flooding also occurred near the city of Bartlett along Whitten Road to the north of Interstate 40. Vehicles were stranded in the flood waters. Flooding was also reported at the intersection of Covington Pike and Stage Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373258.